Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 447, NWS Jackson, MS

June 13, 2001Warren County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jun 13, 2001, 5:04 PM CDT for Warren County, Mississippi. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 13, 2001, 5:04 PM CDT (22:04 UTC)
Expired
Jun 13, 2001, 5:45 PM CDT
In force
41 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Warren County, MS

What was reported inside it

TimeReportWhereRemark
Jun 13, 5:15 PM CDTThunderstorm WindVicksburg, MSSeveral trees and power lines were blown down in and around the Vicksburg area.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.1 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2001-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1185 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2001-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1185 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
682 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

962 
WUUS54 KJAN 132204
SVRJAN
MSC149-132245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
504 PM CDT WED JUN 13 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WARREN COUNTY IN WEST CENTRAL MISSISSIPPI

* UNTIL 545 PM CDT

* AT 504 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM 7 MILES SOUTH OF VICKSBURG...MOVING NORTH    
  AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR VICKSBURG AT 520 PM CDT

DAMAGING WINDS CAN BE EXPECTED. GO TO A SAFE PLACE NOW AND REMAIN
PROTECTED UNTIL THE STORM HAS PASSED.

LAT...LON 3213 9085 3226 9071 3236 9070 3246 9060
          3252 9056 3254 9065 3259 9070 3257 9083
          3244 9090 3231 9089 3229 9097 3222 9097
          3219 9101 3215 9096

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:50 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jun 13, 2:50 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
250 PM CDT WED JUN 13 2001

SURFACE MOISTURE RETURNING QUICKLY TO REGION TODAY AS SLY FLOW
PREVAILING IN LOWEST 10K FEET. CURRENT SEA BREEZE-INITIATED TSRA
WILL SPREAD NWD THIS EVENING AND HOPEFULLY WILL NOT GET STUCK AT ANY
ONE LOCATION LIKE LAST NIGHT IN THE SERN CWFA(A REAL MICROSCALE
EVENT). CURRENT LAPS DATA SHOWING CAPES NEAR 3000J/KG AHEAD OF THE
NWD-MOVING BOUNDARY AND OVER THE NERN COUNTIES.

TROPICAL MOISTURE WILL CONTINUE INCREASING WITH GROWING POTENTIAL
FOR DIURNAL TSRA INTO FRIDAY. MODELS GETTING MORE IMPRESSED WITH
INSTABILITY ON THURSDAY AS THE VALUES APPROACH 3500-4500J/KG BEFORE
SEA BREEZE WORKS NWD. WILL GO FOR ABOVE CLIMATOLOGY(30-35%) POPS
THURSDAY WITH LIFTED INDEXES ALSO PROGGED TO BE -7C TO -9C.

THE FORECAST THEN HINGES ON THE APPROACH OF A STRONG CENTRAL CONUS
LONGWAVE TROUGH/FRONTAL SYSTEM WHICH FLATTENS OUR MID LEVEL RIDGE
THURSDAY NIGHT. THE FRONT NOW EXPECTED TO REACH OUR NWRN ZONES ABOUT
MIDDAY FRIDAY AND CROSS MUCH OF THE CWFA BY MIDNIGHT WITH A BAND OF
SHRA/TSRA LIKELY. AVN/ETA BOTH LOOKING FOR K INDEXES OF 35+ ALONG
THE FRONT WITH 850MB DEWPOINTS 12-14C. SINCE PRIMARY DYNAMICS REMAIN
N OF THE AREA...THE FRONT SHOULD WEAKEN EARLY SATURDAY OVER EXTREME
S MS AND SETTLE INTO THE COASTAL WATERS.

TEMPERATURE GUIDANCE NUMBERS VERY REASONABLE AND QUITE SEASONAL WITH
SLIGHTLY COOLER NIGHTS RETURNING FOR THE WEEKEND.

IN THE EXTENDED...EXPECT A FEW DAYS OF DIFFLUENT NWLY FLOW ALOFT
WITH DRYING AIRMASS SATURDAY THROUGH MONDAY. LATEST AVN DROPS MEAN
RELATIVE HUMIDITIES TO 15-20% RANGE AS WELL DURING THIS PERIOD AS A
MAJOR SUMMER MID-UPPER ANTICYCLONE TAKES UP RESIDENCE IN ERN NM/TX
PANHANDLE REGION. THIS RIDGE WILL DOMINATE FIRST HALF OF NEXT WEEK
WITH A SLOW RETURN OF TROPICAL AIR TOWARD MID WEEK AND THUS MORE
AFTERNOON/EVENING TSRA.

PRELIM NUMBERS
JAN 73/91/73/90/66 24363
MEI 71/91/69/90/65 23374

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.

In the hours before

Special weather statement, Jun 13, 12:19 PM CDT, 4 hours 45 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
141200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1219 PM CDT WED JUN 13 2001

...THUNDERSTORMS...
WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND EVENING ACROSS EXTREME SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA... AND MUCH OF MISSISSIPPI.
ALTHOUGH THE STORMS MAY PRODUCE SMALL HAIL...FREQUENT
LIGHTNING...GUSTY WINDS...AND PERIODS OF HEAVY RAIN...SEVERE
THUNDERSTORMS ARE NOT ANTICIPATED.

ISOLATED STRONG THUNDERSTORMS FORMED ACROSS PORTIONS OF SOUTHEAST
MISSISSIPPI ON TUESDAY EVENING. THIS CONVECTION FINALLY
DISSIPATED AFTER MIDNIGHT, BUT MID-LEVEL CLOUDINESS LEFT OVER
FROM THE EVENING CONVECTION HAS MADE ITS WAY INTO CENTRAL
MISSISSIPPI. THE MOISTURE ASSOCIATED WITH THIS MID LEVEL
CLOUDINESS MAY HELP TO FOCUS INITIAL CONVECTION BY MID AFTERNOON
ACROSS PORTIONS OF CENTRAL MISSISSIPPI. THE SURFACE TEMPERATURES
THIS AFTERNOON WILL BE IN THE 90S WITH DEWPOINTS IN THE LOWER 70S
SO THE AIR WILL BE UNSTABLE ENOUGH FOR THUNDERSTORMS TO DEVELOP.
AFTERNOON CONVECTION MAY ALSO FIRE UP ALONG THE SEA BREEZE
BOUNDARY AS IT PUSHES INTO SOUTHEAST MISSISSIPPI DURING THE MID
AFTERNOON HOURS. SINCE THE OVERALL MID LEVEL MOISTURE ACROSS THE
REGION WILL BE RELATIVELY DRY...THE CONVECTION THAT DOES OCCUR IS
NOT EXPECTED TO BE WIDESPREAD.

ACTIVATION OF STORM SPOTTERS SHOULD NOT BE NECESSARY THROUGH
TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.
Special weather statement, Jun 13, 1:41 PM CDT, 3 hours 23 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
141200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
141 PM CDT WED JUN 13 2001

...THUNDERSTORMS...
WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS
EVENING ACROSS EXTREME SOUTHEAST ARKANSAS...NORTHEAST
LOUISIANA...AND MUCH OF MISSISSIPPI. THE STRONGER STORMS WILL
DEVELOP PRIMARILY ALONG AND SOUTH OF U.S. HIGHWAY 84 FROM ARCHIE
LOUISIANA...TO NATCHEZ...TO BROOKHAVEN...TO LAUREL. PERIODS OF
HEAVY RAIN ARE POSSIBLE IN STRONGER STORMS...ALONG WITH SMALL
HAIL...FREQUENT LIGHTNING...AND GUSTY WINDS. HOWEVER...SEVERE
THUNDERSTORMS ARE NOT ANTICIPATED.

SHOWERS AND THUNDERSTORMS WILL INCREASE THROUGH THE AFTERNOON
OVER THE LOWER MISSISSIPPI RIVER VALLEY. WITH TEMPERATURES IN THE
90S AND DEWPOINTS GENERALLY IN THE 70S...THE AIRMASS WILL BE VERY
UNSTABLE THROUGH THE EVENING HOURS. WITH AFTERNOON
HEATING...SHOWERS AND THUNDERSTORMS WILL DEVELOP. THE HEAVIEST
RAINFALL AND STRONGER STORMS WILL FORM OVER THE SOUTHERN ZONES OF
MISSISSIPPI AND EAST CENTRAL LOUISIANA...AS A SEABREEZE MOVES
NORTH FROM LOUISIANA. THIS SEABREEZE WILL HELP TO FOCUS THE
DEVELOPMENT OF THUNDERSTORMS.

SINCE THE OVERALL MIDDLE-LEVEL MOISTURE ACROSS THE REGION WILL BE
RELATIVELY DRY...THE CONVECTION THAT DOES OCCUR IS NOT EXPECTED
TO BE WIDESPREAD. MOST OF THE SHOWERS AND THUNDERSTORMS WILL
DISSIPATE BY MIDNIGHT.

ACTIVATION OF STORM SPOTTERS SHOULD NOT BE NECESSARY THROUGH
TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.
Local storm report, Jun 13, 4:39 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
439 PM CDT WED JUN 13 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0433 PM    (HBG)HATTIESBURG ARPT     MS   WIND DAMAGE
06/13/01   FORREST                        TREES DOWN IN THE ROSS
                                          SPRINGS AREA ALONG HWY
                                          98 JUST WEST OF
                                          HATTIESBURG.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 11:04 PM CDTFlash Flood WarningJANForrest, Lamar116 min
Jun 13, 12:55 AM CDTFlash Flood WarningJANForrest, Lamar2 hr
Jun 13, 1:15 AM CDTFlash Flood WarningJANJefferson Davis2 hr
Jun 13, 3:14 PM CDTSevere Thunderstorm WarningJANCovington, Jefferson Davis31 min
Jun 13, 3:39 PM CDTSevere Thunderstorm WarningJANLamar36 min
Jun 13, 3:48 PM CDTSevere Thunderstorm WarningJANCovington27 min
Jun 13, 4:23 PM CDTTornado WarningJANForrest, Jones37 min
Jun 13, 5:11 PM CDTSevere Thunderstorm WarningJANForrest34 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.